Health and wellness for the whole family
952-448-9908
FDA Issues Warning on Acetaminophen (Tylenol)

An Associated Press article dated September 20, 2002 reported that the US Food and Drug Administration (FDA) had issued a warning on the use of pain killers called acetaminophen. The most prevalent brand of acetaminophen currently available is the over-the-counter brand Tylenol. The content featured the story of Marcus Trunk, who took a prescription painkiller containing acetaminophen for ten days. Additionally he took an over-the-counter acetaminophen for the next week to numb the pain of an injured wrist. Suddenly nausea and vomiting hit since the popular painkiller was destroying his liver. The tragic result was the 23-year-old then died.

The AP article states that Mr. Trunk was one of numerous Americans who may unwittingly take toxic doses of acetaminophen yearly, at least 100 who die. Trunk's mother, Kate, told government scientists who initiated a study, "You cannot allow more innocent men, women and children to suffer. Death is just not an acceptable side-effect."

Some scientists warn that even using the maximum safe dose for a long time, as opposed to the recommended few days, can be risky. An FDA review discovered that there are over 56,000 emergency room visits per year on account of acetaminophen overdoses, about a quarter of which are unintentional. In addition they discovered that there are about 100 deaths linked to acetaminophen. However, Sarah Erush, a University of Pennsylvania pharmacist states that those figures are a severe underestimate of deaths because many hospitals don't report unintentional poisonings.

Dr. William Lee of the University of Texas Southwestern Medical Center, contends that acetaminophen seems to be the key single reason behind acute liver failure, the most severe type of liver damage. His database of 395 patients linked 40 % to the painkiller, more than any other liver-harming medication or disease. Additionally, some babies die each year when parents mix up doses of infant acetaminophen drops with children's liquid acetaminophen, despite warnings on the bottles that the products aren't interchangeable.

Presently acetaminophen packages are forced to warn consumers never to use it should they consume more than three alcoholic drinks, because the combination can harm the liver. Many are calling for more harsh warnings to help protect the public.

Back to Articles List

QuickFacts

Address
SEBENALER CHIROPRACTIC
119 W 4TH ST
STE. 3 CHASKA, MN 55318
Hours
Monday:
8:30 AM - 5:30 PM
Tuesday:
8:30 AM - 5:30 PM
Wednesday:
8:30 AM - 5:30 PM
Thursday:
8:30 AM - 1 PM
Friday:
8:30 AM - 5 PM
Saturday:
Closed
Sunday:
Closed
Contact
Phone: 952-448-9908
Fax: 952-448-9472